Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 279, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 3:10 PM CDT for Hamilton County, Wright County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2004, 3:10 PM CDT (20:10 UTC)
- Expired
- Jun 16, 2004, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:20 PM CDT | TSTM WND DMG | Clarion, IA | MULTIPLE TREES AND BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
018
WUUS53 KDMX 162010
SVRDMX
IAC079-197-162100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN CENTRAL IOWA
WRIGHT COUNTY IN NORTH CENTRAL IOWA
* UNTIL 400 PM CDT
* AT 309 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM GOLDFIELD TO JEWELL...OR FROM 22 MILES
NORTHEAST OF FORT DODGE TO 30 MILES EAST OF FORT DODGE...MOVING
EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR CLARION MUNICIPAL AIRPORT AROUND 315 PM...
NEAR CLARION AROUND 320 PM...
NEAR GALT AROUND 325 PM AND
NEAR ROWAN AROUND 335 PM.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR EASTERN IOWA.
LAT...LON 4290 9397 4252 9394 4224 9392 4223 9349
4253 9352 4289 9353
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 16, 3:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT WED JUN 16 2004 HEAVY RAIN AND FLOOD POTENTIAL ARE MAIN ISSUES TODAY, WITH SEVERE THREAT DECLINING AS MID LEVEL FLOW AND DEEP SHEAR WEAKEN. SYNOPTIC FRONTAL BOUNDARY AT 07Z FROM KMPX-KOFK AND SLOWING DOWN. TX TROPICAL SYSTEM SHEARING OUT MAY BE TO BLAME. WDL PROFILER SHOWING PARALLEL FLOW 1KM ON UP, FURTHER DEFINING OUR CONCERN THAT THE FRONT WILL REMAIN ACROSS NORTHERN IA. THIS JUSTIFIES THE GFS SOLUTION A BIT MORE. MCC ALSO HANDLED PRETTY WELL BY THE GFS, DESPITE THE HIGH VORTICITY, I THINK ITS TRACK IS GOOD ARRVING IN OUR NW CWA BETWEEN 12-15Z. PESKY SHRA AGAIN REAPPEARING AGAIN TO OUR E ON N FRINGE OF INFLUENCE OF TROPICAL PLUME FROM TX LOW. THIS MAY EXPAND DURING AFTERNOON HEATING TO OUR E. EXPECT HEATING TO REINTENSIFY CONVECTION ASSOCIATED WITH MVC HEADS ENE ALONG THE FRONT. FURTHER CELLS SHOULD GROW ALONG THE FRONT AS WELL IN RESPONSE TO LOW LEVEL CONVERGENCE / UPPER LEVEL DIVERGENCE. THE DIVERGENCE ALOFT WILL BE MAINTAINED WITHIN RRQ OF UPPER JET AS WELL. TROPICAL FLOW CONTINUES INTO CENTRAL IA WITH 70 DEW POINTS UPSTREAM. DRIER AIR FEED INTO NE IA FROM THE GREAT LAKES REGION WILL BEGIN TO CEASE AS FLOW VEERS. BUFKIT SOUNDINGS DEPICT FAVORABLE PWATS, INCREASING WARM CLOUD DEPTH, AND WEAKENING SHEAR TODAY THROUGH THURSDAY, SO HEAVY RAINS AND EFFICIENT RAIN PRODUCERS EXPECTED. LARGE CAPES MAY BE ENOUGH FOR SOME PULSE SEVERE INITALLY, BUT NOT TOO CONCERNED. IF ANYTHING, LANDSPOUTS WOULD BE THE ISSUE ALONG ANY OUTFLOW BOUNDARIES IN THE HIGH CAPE AIR STRETCHING HIGH ENVIRONMENTAL VORTICITY ASSOCIATED WITH BOUNDARIES AND THE STRONG MVC. WILL MAINTAIN POPS INTO TONIGHT, BUT EXPECT A BREAK IN ANY WIDESPREAD ACTIVITY AS SHORTWAVE RIDGE SHIFTS E. FLOOD WATCH NOW EXTENDED THROUGH THURSDAY. WET PATTERN PERSISTS THROUGH WEEKEND, SO NO CHANGES MADE. TIMING CONFIDENCE LOW, BUT FRIDAY MAY NEED TO BE REEVALUATED FOR PRECIP CHANCES. THANKS TO OAX..FSD...MPX...ARX..DVN AND HPC FOR COORDINATION CALL THIS MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED. && KULA
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT WED JUN 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-171059- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 500 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE AFTERNOON. OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING INTO NORTHERN IOWA. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN A SHORT PERIOD OF TIME. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES. CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI- SUPERCELL TORNADOES. HAIL IS A LESSOR THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW. LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN TOTALS. SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND TUESDAY. KULA
In the hours before
Local storm report, Jun 16, 2:02 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 4 S BARNUM 42.45N 94.36W
06/16/2004 WEBSTER IA LAW ENFORCEMENT
TWO BARNS DAMAGED OR DESTROYED.
&&
SEARCYLocal storm report, Jun 16, 2:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0152 PM FLASH FLOOD ROCKWELL CITY 42.40N 94.63W
06/16/2004 CALHOUN IA LAW ENFORCEMENT
NUMEROUS COUNTY ROADS FLOODED. HIGHWAY 20 EAST OF
ROCKWELL CITY FLOODING WITH WATER RUNNING OVER ROAD.
0157 PM FLASH FLOOD SAC CITY 42.42N 95.00W
06/16/2004 SAC IA LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED DUE TO FLASH FLOODING.
&&
JAJSpecial weather statement, Jun 16, 2:12 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 212 PM CDT WED JUN 16 2004 IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-083>086- 094>097-170000- ...SEVERE THUNDERSTORM WATCH #483 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BOONE BREMER BUTLER CERRO GORDO CLARKE DALLAS DAVIS DECATUR FRANKLIN GRUNDY HAMILTON HANCOCK HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK STORY TAMA WAPELLO WARREN WAYNE WORTH WRIGHT GRAMS
Local storm report, Jun 16, 2:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 5 E LOHRVILLE 42.27N 94.45W
06/16/2004 60 MPH CALHOUN IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 16, 2:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 5 E LOHRVILLE 42.27N 94.45W
06/16/2004 6 MPH CALHOUN IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 16, 2:25 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 W FORT DODGE 42.51N 94.26W
06/16/2004 60 MPH WEBSTER IA TRAINED SPOTTER
AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:59 AM CDT | Tornado Warning | DMX | Crawford | 31 min |
| Jun 16, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 38 min |
| Jun 16, 12:19 PM CDT | Flash Flood Warning | DMX | Sac | 3 hr |
| Jun 16, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Jun 16, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 60 min |
| Jun 16, 1:01 PM CDT | Tornado Warning | DMX | Calhoun | 44 min |
| Jun 16, 1:17 PM CDT | Flash Flood Warning | DMX | Calhoun | 3 hr |
| Jun 16, 1:23 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 52 min |
| Jun 16, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 59 min |
| Jun 16, 1:38 PM CDT | Tornado Warning | DMX | Webster | 57 min |
| Jun 16, 1:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 41 min |
| Jun 16, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 46 min |
| Jun 16, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 40 min |
| Jun 16, 3:48 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 4 hr |
| Jun 16, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 32 min |
| Jun 16, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 33 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.